Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Albuquerque, NM

June 18, 2022Mora County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 18, 2022, 1:33 PM MDT for Mora County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2022, 1:33 PM MDT (19:33 UTC)
Expired
Jun 18, 2022, 4:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mora County, NM

The radar

The Albuquerque radar (KABX), 177 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WGUS55 KABQ 181933
FFWABQ
NMC033-182230-
/O.NEW.KABQ.FF.W.0013.220618T1933Z-220618T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
133 PM MDT Sat Jun 18 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Luna Burn Scar in...
  North Central Mora County in northeastern New Mexico...

* Until 430 PM MDT.

* At 133 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Luna Burn Scar. Between 0.25 and 0.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will impact Forest Roads 76, 
153 and 438, East Fork Luna Creek, Rio de La Olla, and the Mora 
River along State Road 121 to Chacon and south towards Holman. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Luna Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Luna Burn Scar.

* Some locations that will experience flash flooding include...
  Chacon.

This includes the following highways...
	State Road 121 between Mile Markers 5 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Luna fire burn area. 
This will also potentially impact the North Zone of the Hermits Peak 
Calf Canyon Fire.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3626 10534 3626 10532 3624 10530 3622 10530
      3620 10529 3615 10531 3614 10534 3611 10537
      3611 10538 3614 10538 3617 10540 3619 10539
      3621 10540 3622 10539 3623 10540 3624 10541
      3624 10539 3625 10539

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

12
2 follow-up statements
396 
WGUS75 KABQ 182058
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
258 PM MDT Sat Jun 18 2022

NMC033-182230-
/O.CON.KABQ.FF.W.0013.000000T0000Z-220618T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-
258 PM MDT Sat Jun 18 2022

...FLASH FLOOD WARNING FOR THE LUNA BURN SCAR REMAINS IN EFFECT 
UNTIL 430 PM MDT THIS AFTERNOON FOR NORTH CENTRAL MORA COUNTY...

At 258 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Luna Burn Scar. Between 0.25 and 0.5 inches of rain 
have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

Excessive rainfall over the burn scar will impact Forest Roads 76, 
153 and 438, East Fork Luna Creek, Rio de La Olla, and the Mora 
River along State Road 121 to Chacon and south towards Holman. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Luna Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Luna Burn Scar.

Some locations that will experience flash flooding include...
  Chacon.

This includes the following highways...
	State Road 121 between Mile Markers 5 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Luna fire burn area. 
This will also potentially impact the North Zone of the Hermits Peak 
Calf Canyon Fire.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3626 10534 3626 10532 3624 10530 3622 10530
      3620 10529 3615 10531 3614 10534 3611 10537
      3611 10538 3614 10538 3617 10540 3619 10539
      3621 10540 3622 10539 3623 10540 3624 10541
      3624 10539 3625 10539

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

12
267 
WGUS75 KABQ 182230
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
430 PM MDT Sat Jun 18 2022

NMC033-182240-
/O.EXP.KABQ.FF.W.0013.000000T0000Z-220618T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-
430 PM MDT Sat Jun 18 2022

...FLASH FLOOD WARNING FOR THE LUNA BURN SCAR WILL EXPIRE AT 430 PM 
MDT THIS AFTERNOON FOR NORTH CENTRAL MORA COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3626 10534 3626 10532 3624 10530 3622 10530
      3620 10529 3615 10531 3614 10534 3611 10537
      3611 10538 3614 10538 3617 10540 3619 10539
      3621 10540 3622 10539 3623 10540 3624 10541
      3624 10539 3625 10539

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 12:07 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 18, 12:07 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1207 PM MDT Sat Jun 18 2022

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms will favor the central mountain chain
westward this afternoon and tonight with motions toward the north
and northeast at 20-25 KT. A mix of wet and dry microbursts are
expected with erratic wind gusts potentially reaching 45 KT. Wetter
microbursts will be found along and west of the continental divide
with the mixed bag of wet and dry microbursts more along the central
mountain chain. Storms may start out isolated, but they will tend
cluster increasingly as the afternoon and evening progress.

44

&&

.PREV DISCUSSION...233 AM MDT Sat Jun 18 2022...
.SYNOPSIS...
Monsoon season is underway, and daily rounds of thunderstorms are in
the forecast over the next week. The moisture plume remains focused
across western New Mexico today, thus today's crop of storms will
favor areas along and west of the central mountain chain. However,
that moisture plume moves farther east Sunday and into early next
week, allowing for thunderstorm coverage to become more widespread.
The threat for heavy rainfall and flash flooding will be an
increasing concern each day, especially on or near recent burn scars.
The moisture plume then shifts back towards the west by the middle of
next week, likely keeping the highest thunderstorm chances focused
across western and central New Mexico through the end of the work
week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
A large area of light rain with brief isolated moderate rain
continues to move north northeast between the Continental Divide and
the Rio Grande Valley at this time, although it was starting to
decrease in coverage. Patchy fog is likely early this morning but
don't think it will last for very long or have a significant impact,
therefore will leave out of the grids. Today looks to be similar to
Friday with placement of the highest pops along the Continental
Divide this afternoon then spreading into the Rio Grande Valley.
It's interesting and notable that dew points over eastern NM were
mostly in the 30s as of this writing and they don't increase much
until late tonight and Sunday when strong southerly winds advect the
40s and 50s down in the Permian Basin northward. At the same time,
the theta e ridge axis tilts a bit to the northeast, so the central
mountain chain and adjacent highlands should see more activity
Sunday while the far northwest corner of the state may see a little
less. Today's steering flow will be mainly to the north around 20 to
25 mph and Sunday's will be from the south and southwest to the
north and northeast around 20 to 25 mph but any repeated rounds of
rain on sensitive areas could result in flash flooding. Highs today
and Sunday will be below normal central and west and near normal
east. Lows tonight will be warmer than normal.

LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...
By Sunday night and into Monday, a highly amplified pattern takes
shape across the CONUS as the H5 high remains centered over the SE US
while a PacNW trough carves its place over NV and OR. The moisture
plume - which has been focused across the western half of the state -
will begin to push eastward as that PacNW trough tracks across the
northern Rockies on Monday. As such, thunderstorm chances will
increase across the east, and widespread thunderstorms will be
expected Monday and especially on Tuesday. PWATs will remain healthy
with values near to above an inch areawide. PWATs at KABQ may even be
reaching daily records with model guidance depicting a PWAT of
around 1.25" which would beat the 00Z daily record for Tuesday of
1.15". This above normal moisture will also lend its hand to heavy
rainfall, and the potential for flash flooding, especially on the
burn scars, will only increase in the Monday to Tuesday time frame.

With the PacNW trough ejecting into Canada Monday, the H5 high will
begin to make its way back towards the west, and by Wednesday, it
looks to be centered over OK and TX. This will likely steer the
moisture plume back towards the west with some drying across the
east. Sufficient moisture will still stay in place for at least
western and central NM to allow for the daily rounds of thunderstorms
to continue.

15

&&

.FIRE WEATHER...
New Mexico will be squeezed between an upper trough to our west and
an upper ridge of high pressure to our east, allowing subtropical
moisture to continue streaming from south to north over the state.
Storms will be most active during the afternoons and evenings over
western New Mexico today with the focus shifting toward the central
mountain chain Sunday and Monday. Most of the the eastern plains may
stay relatively dry today and tonight before storms start to inch
into that part of the state. Cell motion today will be from south to
north but more to the northeast Sunday and Monday. Potential for
locally heavy rain may lead to flash flooding and debris flows
especially for sensitive areas such as burn scars.

The weather pattern doesn't change much until later next week when
the upper ridge may build back over New Mexico, cutting off the tap
of moisture. However, there will still be enough moisture in place
for daily rounds of showers and storms. High temperatures will be
below normal until late next week when they warm to near normal.
Lows will generally be near to above normal. Strongest winds will be
associated to convection the next several days, although south to
southwest winds over the eastern plains may gust to around 35 to 40
mph during the afternoons today through Monday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jun 18, 1:03 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
103 PM MDT Sat Jun 18 2022

NMZ206>208-241-181930-
West Central Highlands-San Agustin Plains and Adjacent
Lowlands-Southwest Mountains-West Central Mountains-
103 PM MDT Sat Jun 18 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SOCORRO
AND NORTHEASTERN CATRON COUNTIES THROUGH 130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of National Radio Astronomy Observatory, or 12 miles east
of Datil, moving northwest at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
National Radio Astronomy Observatory and Alamo.

This includes Highway 60 between Mile Markers 80 and 101, and between
Mile Markers 103 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3408 10736 3403 10771 3439 10803 3454 10745
TIME...MOT...LOC 1903Z 147DEG 24KT 3419 10763

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:01 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jun 17, 6:24 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr
Jun 17, 9:03 PM MDTAreal Flood AdvisoryABQSocorro, Valencia3 hr
Jun 17, 10:03 PM MDTFlash Flood Warning Considerable damage threatABQSandoval6 hr
Jun 18, 12:53 PM MDTFlash Flood Warning Considerable damage threatABQSocorro3 hr
Jun 18, 1:03 PM MDTSpecial Weather StatementABQ27 min
Jun 18, 1:44 PM MDTSpecial Weather StatementABQCibola31 min
Jun 18, 2:31 PM MDTFlash Flood Warning Considerable damage threatABQCatron3 hr
Jun 18, 2:34 PM MDTSpecial Weather StatementABQValencia26 min
Jun 18, 2:55 PM MDTSpecial Weather StatementABQ35 min
Jun 18, 3:10 PM MDTSpecial Weather StatementABQValencia35 min
Jun 18, 3:52 PM MDTSpecial Weather StatementABQBernalillo23 min
Jun 18, 4:00 PM MDTSpecial Weather StatementABQ30 min
Jun 18, 4:04 PM MDTSpecial Weather StatementABQValencia26 min
Jun 18, 4:16 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance, Valencia3 hr
Jun 18, 4:20 PM MDTSpecial Weather StatementABQBernalillo25 min
Jun 18, 4:32 PM MDTSpecial Weather StatementABQValencia28 min
Jun 18, 4:34 PM MDTSpecial Weather StatementABQSanta Fe26 min
Jun 18, 4:48 PM MDTSpecial Weather StatementABQValencia27 min
Jun 18, 4:54 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Jun 18, 5:03 PM MDTSpecial Weather StatementABQBernalillo27 min
Jun 18, 5:04 PM MDTSpecial Weather StatementABQSandoval26 min
Jun 18, 5:08 PM MDTFlash Flood WarningABQRio Arriba, Taos4 hr
Jun 18, 5:16 PM MDTSpecial Weather StatementABQValencia29 min
Jun 18, 5:23 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval67 min
Jun 18, 5:29 PM MDTAreal Flood AdvisoryABQValencia91 min
Jun 18, 5:52 PM MDTSpecial Weather StatementABQBernalillo23 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.